Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 30, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Sep 18, 2021, 3:17 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2021, 3:17 PM MST (22:17 UTC)
- Expired
- Sep 18, 2021, 4:00 PM MST
- In force
- 43 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 16 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 3:30 PM MST | TSTM WND GST 50 | 3 Nnw Chandler, AZ | DELAYED REPORT. A TREE LIMB OF 6-8 INCHES IN DIAMETER WAS SNAPPED OFF NEAR DOBSON ROAD AND WARNER ROAD. TIME ESTIMATED FROM RADAR. |
| Sep 18, 3:38 PM MST | TSTM WND DMG | 3 Ese Guadalupe, AZ | DELAYED REPORT TREE DOWN ON MCCLINTOCK BETWEEN ELLIOT AND WARNER BLOCKING SOUTHBOUND TRAFFIC. |
| Sep 18, 3:40 PM MST | TSTM WND GST 44 | Phoenix Mesa Gateway, AZ | A 44 MPH WIND GUST WAS OBSERVED AT MESA GATEWAY AIRPORT. IN ADDITION, VISIBILITY WAS REDUCED TO ONE HALF MILE IN BLOWING DUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
025
WWUS55 KPSR 182217
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
317 PM MST Sat Sep 18 2021
AZC013-021-182300-
/O.NEW.KPSR.DS.W.0030.210918T2217Z-210918T2300Z/
Maricopa AZ-Pinal AZ-
317 PM MST Sat Sep 18 2021
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 400 PM MST.
* At 316 PM MST, a wall of dust was along a line extending from near
South Mountain Park to Sun Lakes to near Olberg, moving northeast
at 40 mph.
HAZARD...Less than a quarter mile visibility with damaging wind in
excess of 60 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 156 and 183.
US Highway 60 between mile markers 173 and 197, and between mile
markers 201 and 209.
AZ Route 87 between mile markers 148 and 172.
Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Gold Canyon, Sun
Lakes, Queen Creek, San Tan Village Mall, San Tan Valley, Seville,
Freestone Park, South Mountain Park, Bapchule and Fiesta Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
Strong to severe thunderstorms are also possible behind this wall of
dust. Keep updated with this quickly evolving situation.
&&
LAT...LON 3340 11195 3341 11161 3332 11131 3295 11190
3312 11203 3330 11215
TIME...MOT...LOC 2216Z 238DEG 37KT 3331 11201 3321 11187 3307 11178
$$
INS2 follow-up statements
314
WWUS55 KPSR 182236
DSWPSR
Dust Storm Warning
National Weather Service Phoenix AZ
336 PM MST Sat Sep 18 2021
AZC013-021-182300-
/O.CON.KPSR.DS.W.0030.000000T0000Z-210918T2300Z/
Maricopa AZ-Pinal AZ-
336 PM MST Sat Sep 18 2021
...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
MARICOPA AND PINAL COUNTIES...
At 335 PM MST, a wall of dust was along a line extending from
Downtown Mesa to Phoenix Mesa Gateway Airport to San Tan Valley,
moving northeast at 45 mph.
HAZARD...Less than one quarter mile visibility with damaging wind
in excess of 60 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
AZ Interstate 10 between mile markers 156 and 183.
US Highway 60 between mile markers 173 and 197, and between mile
markers 201 and 209.
AZ Route 87 between mile markers 148 and 172.
Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Gold Canyon, Sun
Lakes, Queen Creek, San Tan Village Mall, San Tan Valley, Seville,
Freestone Park, Bapchule, Fiesta Mall and Phoenix Mesa Gateway
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
Strong to severe thunderstorms are also possible behind this wall of
dust. Keep updated with this quickly evolving situation.
&&
LAT...LON 3340 11195 3341 11161 3332 11131 3302 11178
3317 11191 3336 11203
TIME...MOT...LOC 2235Z 238DEG 37KT 3341 11182 3331 11168 3317 11159
$$
INS454
WWUS55 KPSR 182300
DSWPSR
Dust Storm Warning
National Weather Service Phoenix AZ
400 PM MST Sat Sep 18 2021
AZC013-021-182310-
/O.EXP.KPSR.DS.W.0030.000000T0000Z-210918T2300Z/
Maricopa AZ-Pinal AZ-
400 PM MST Sat Sep 18 2021
...THE DUST STORM WARNING FOR MARICOPA AND PINAL COUNTIES HAS
EXPIRED...
The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning has been allowed to expire. Areas of blowing
dust will continue to make travel difficult.
LAT...LON 3340 11195 3341 11161 3332 11131 3302 11178
3317 11191 3336 11203
TIME...MOT...LOC 2300Z 238DEG 37KT 3353 11159 3343 11145 3329 11136
$$
INSWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Sep 18, 1:08 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 18, 1:08 PM MST, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 108 PM MST Sat Sep 18 2021 .SYNOPSIS... A weak weather system moving through the area will bring another round of isolated to scattered shower and storms today with activity focused mainly east of the Colorado River. Most locations will likely not see measurable rain, but there is still the potential for localized flash flooding. A few strong storms capable of producing strong winds, blowing dust, and frequent lightning are possible. Conditions will rapidly dry out through Sunday and high temperatures will warm to slightly above normal as high pressure builds in. && .DISCUSSION... Today's convective forecast has a high ceiling and low floor. As for the ceiling, a slow moving upper level low, now approaching southern Nevada, continues to make the atmosphere more favorable for showers and thunderstorms east of the Colorado River. Prolonged deep southerly flow continues to provide moisture as PWATs have more than doubled in two days surpassing 1.50 inches. Satellite derived CAPE indicates 300-600 J/kg over the southern half of Arizona, but that should increase through the day potentially peaking between 1000-1500 J/kg. Indications of increasing 0-6 km shear give some potential for a few rotating updrafts and stronger storms. As for the low floor, there is plenty of uncertainty regarding the coverage and timing of showers/storms given a very pronounced inversion between 500-400 mb on the 18/12z KPSR sounding that could keep a lid on activity today. Modest daytime heating and continued moisture advection may help destabilization in some spots and allow isolated instances of deeper convection while most capped areas see no more than shallow convection/showers. As suggested by very recent hi-res guidance, deeper convection may instead have to wait until late this evening/tonight when a minor mid level wave moves through that could support better forcing capable of surmounting the cap. Given this, forecast PoPs remain unimpressive, mostly between 25-35%, as occurrence of either case described above (or both) may not be enough for widespread storms or showers. The few thunderstorms currently on radar between the Estrellas and Gila Bend may give us a first look at how convection may fare today. Otherwise, HREF ensemble shows showers and thunderstorms mostly developing west of the Phoenix area early this afternoon (not too dissimilar to what is occurring now) with the bulk of activity then shifting east. The main threat with storms will be strong wind gusts of 40-60 mph and blowing dust. If shear is realized and there are any rotating updrafts, a minor threat for hail and/or a funnel cloud report would not surprise. That does not mean tornadoes are a threat but a relatively commonplace terrestrial based rotating vapor shaft could not be ruled out either. Trends remain consistent for lower QPF potential as 20-25 kt steering flow will keep storms moving and limit accumulations. NBM probability for rainfall above 0.10" is low, below 15%, but HREF does show potential for higher amounts nearing 1 inch and rainfall rates of 1.00-1.50 in/hr where strong storms develop and/or training occurs. Heading through Sunday the environment will begin rapidly drying out from west to east with PWATs likely falling below 0.7" by Monday. However, isolated showers and storms may still develop over portions of southern Gila Sunday afternoon depending on the amount of remaining moisture at the time. Otherwise, dry conditions will extend through at least early next week and high pressure is expected to set back in over the Southwest. This will result in a slight warming trend with highs a few degrees above normal. With the dry conditions, dew points in the 40s, morning low temperatures are expected to remain in the 70s. && .AVIATION...Updated at 1755Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: A westerly switch will be in progress from late morning to early afternoon, though with periods of light-variable conditions possible. Isolated showers are expected mid afternoon, and a second period of scattered thunderstorms moving NE through the Valley are in the TAFs for a few hours this evening. There is also a >50% chance of wind gusts above 30 kt associated with the storms which could result in localized blowing dust. Skies will be partly to mostly cloudy with SCT-BKN low-mid storm cloud decks from 8-12 kft. Conditions will improve by later tonight with clearing skies and a relatively early switch to E to SE flow. Southeast California/Southwest Arizona including KIPL and KBLH: Shower activity has generally pushed east of the Colorado River Valley and rain is not anticipated at KBLH or KIPL. Mostly S to W winds will prevail through the day. Winds will increase beginning late this afternoon and into the evening with occasional gusts near 20-22 kt anticipated. && .FIRE WEATHER... Monday through Friday: Dry conditions will dominate through most if not the entirety of next week as high pressure strengthens across the region. High temperatures through the period will be near to slightly above normal. Afternoon RH values will mostly be in the 10-20% range with overnight recoveries to 30-45%. Winds will be fairly light while favoring local diurnal/terrain influences. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...12/Benedict AVIATION...Sawtelle/Hirsch FIRE WEATHER...Benedict
In the hours before
Special weather statement, Sep 18, 1:39 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
139 PM MST Sat Sep 18 2021
AZZ540-543-550-553-554-559-182145-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Central Phoenix AZ-
West Pinal County AZ-
139 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 245 PM MST...
At 139 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella Sailport, or 23 miles southwest of Sun Lakes, moving north
at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Avondale, Maricopa, South Mountain Park, Estrella Sailport, Ak-
Chin Village, Komatke and Mobile.
This includes the following highways...
AZ Route 238 between mile markers 19 and 43.
AZ Route 347 near mile marker 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3292 11213 3297 11241 3334 11233 3340 11223
3338 11209 3318 11200
TIME...MOT...LOC 2039Z 201DEG 11KT 3304 11223
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSSpecial weather statement, Sep 18, 2:05 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
205 PM MST Sat Sep 18 2021
AZZ537-541-182130-
Cave Creek/New River AZ-Northwest Valley AZ-
205 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa County
through 230 PM MST...
At 205 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Castle Hot Springs, or 9 miles northeast of
Wittmann, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Pleasant.
This includes AZ Route 74 between mile markers 4 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3393 11247 3388 11227 3378 11233 3383 11259
3395 11254
TIME...MOT...LOC 2105Z 201DEG 11KT 3388 11242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSLocal storm report, Sep 18, 2:44 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
244 PM MST SAT SEP 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HEAVY RAIN 1 S AVONDALE 33.42N 112.35W
09/18/2021 M0.36 INCH MARICOPA AZ TRAINED SPOTTER
DELAYED REPORT. A TRAINED SPOTTER NEAR
LITCHFIELD ROAD AND LOWER BUCKEYE ROAD
MEASURED 0.36 INCHES OF RAIN THAT ONLY TOOK
10-15 MINUTES TO OCCUR.
&&
AJSpecial weather statement, Sep 18, 2:46 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
246 PM MST Sat Sep 18 2021
AZZ553-554-559-182230-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
246 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 330 PM MST...
At 245 PM MST, Doppler radar was tracking a strong thunderstorm near
Maricopa, or 21 miles southwest of Sun Lakes, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Casa Grande, Maricopa, Estrella Sailport, Olberg, Stanfield, Ak-
Chin Village and Mobile.
This includes the following highways...
AZ Interstate 10 between mile markers 180 and 185.
AZ Interstate 8 between mile markers 144 and 163.
AZ Route 238 between mile markers 30 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3263 11224 3300 11230 3313 11228 3317 11203
3303 11172 3276 11199 3276 11205 3272 11207
3272 11214 3269 11215 3268 11220 3264 11220
TIME...MOT...LOC 2145Z 228DEG 23KT 3298 11211
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSLocal storm report, Sep 18, 2:48 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
248 PM MST SAT SEP 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND GST 2 SSE CHANDLER 33.26N 111.86W
09/18/2021 E45 MPH MARICOPA AZ TRAINED SPOTTER
A TRAINED SPOTTER NEAR ALMA SCHOOL RD. AND
QUEEN CREEK RD. REPORTED SOME SMALL TREE
BRANCHES/TWIGS SNAPPED AND VISIBILITY
REDUCED TO NEAR ONE HALF MILE IN BLOWING
DUST.
&&
AJLocal storm report, Sep 18, 3:16 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
316 PM MST SAT SEP 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HEAVY RAIN 2 ENE MARICOPA 33.09N 112.01W
09/18/2021 M1.20 INCH PINAL AZ TRAINED SPOTTER
A TRAINED SPOTTER IN MARICOPA REPORTED 1.20
INCHES OF RAIN BETWEEN 259 PM AND 313PM NEAR
HIGHWAY 347 AND LAKEVIEW DRIVE.
INTERSECTIONS ARE BEGINNING TO FLOOD WITH
STANDING WATER.
&&
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:43 PM MST | Special Weather Statement | PSR | Yuma | 32 min |
| Sep 18, 11:51 AM MST | Special Weather Statement | PSR | Maricopa | 24 min |
| Sep 18, 12:13 PM MST | Areal Flood Advisory | PSR | Maricopa | 22 min |
| Sep 18, 12:22 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Sep 18, 12:35 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Sep 18, 12:48 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Sep 18, 1:11 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 18, 1:30 PM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Sep 18, 1:39 PM MST | Special Weather Statement | PSR | Maricopa | 66 min |
| Sep 18, 1:46 PM MST | Areal Flood Advisory | PSR | Maricopa | 119 min |
| Sep 18, 2:05 PM MST | Special Weather Statement | PSR | 25 min | |
| Sep 18, 2:15 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 45 min |
| Sep 18, 2:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 18, 2:54 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 66 min |
| Sep 18, 3:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Sep 18, 3:08 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Sep 18, 3:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 35 min |
| Sep 18, 4:34 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
Nearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.